Vermont, 2014Winter Storm and Winter Weather in Vermont, December 9 to 11, 2014
December 9 to 11, 2014 · NWS BTV · 16 events in 16 counties and zones
Low pressure moved north along the eastern seaboard on December 9th and then stalled across New England through December 11th before lifting northeast into the Canadian Maritime. This storm was comprised of three phases.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.8 million
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure moved north along the eastern seaboard on December 9th and then stalled across New England through December 11th before lifting northeast into the Canadian Maritime. This storm was comprised of three phases. The initial phase was rain and wet snow that moved into Vermont during midday of December 9th and changed to a heavy, wet snow during the evening and early night. The second phase was a band of moderate snowfall that impacted much of central and northern Vermont during the afternoon and evening hours of December 10th, then the last phase was scattered snow showers eventually ending on December 11th and 12th.
Total snowfall totals across Vermont ranged from 3 to 6 inches in Essex county to 12 to 20 inches across much of the spine of the Green Mountains into the Champlain Valley. The heavy, wet nature of the snowfall with snow to water ratios of 8:1 or less accounted for snow-loaded trees that resulted in more than 175,000 power outages in the region from December 9th through December 12th. This was the 2nd most power outages due to weather in the state of Vermont.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Dec 9, 10:09 AM EST, 51 minutes earlier.
Area forecast discussion, Dec 9, 10:09 AM EST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1009 AM EST TUE DEC 9 2014
.SYNOPSIS...
A SIGNIFICANT WINTER STORM WILL AFFECT THE FORECAST AREA THROUGH
WEDNESDAY WITH MODERATE TO HEAVY SNOW AND MIXED PRECIPITATION.
PRECIPITATION SLOWLY TAPERS OFF BY LATE WEEK WITH HIGH PRESSURE AND
DRIER WEATHER EXPECTED BY NEXT WEEKEND.
&&
.NEAR TERM /UNTIL 11 PM THIS EVENING/...
AS OF 1009 AM EST TUESDAY...MAIN BULK OF PRECIPITATION STILL
SOUTH OF THE FORECAST AREA AT THIS TIME...PER RADAR AND SURFACE
OBSERVATIONS. HOWEVER...SOME AREAS OF LIGHT SNOW HAVE DEVELOPED
ACROSS THE ADIRONDACKS...ESPECIALLY AT SARANAC LAKE NY. STILL
EXPECTING PRECIPITATION TO MOVE INTO MOST OF THE REGION BY MIDDAY
TODAY AND EARLY THIS AFTERNOON...EXCEPT TOWARD EVENING IN THE
SAINT LAWRENCE VALLEY IN NORTHERN NEW YORK. MADE A FEW MINOR
ADJUSTMENTS TO MAX TEMPERATURES TODAY. ALSO...ADJUSTED POPS DUE TO
THE SLOWER MOVEMENT OF PRECIPITATION NORTHWARD INTO THE REGION.
PREVIOUS DISCUSSION FROM 630 AM EST TUESDAY...MINOR ADJUSTMENTS
TO MATCH CURRENT T/TD TRENDS AS OF 600 AM. ALSO RAISED MAX TEMPS
1-2 DEGREES ACROSS THE SLV TODAY BASED OFF LATEST INFORMATION.
REST OF FORECAST LARGELY UNCHANGED AND WE'RE MOVING INTO A WAIT
AND SEE MODE OVER THE NEXT 12 HOURS TO SEE HOW THIS SYSTEM
EVOLVES. YOU CAN SLICE THE CAKE A HUNDRED DIFFERENT WAYS AND COME
UP WITH A HUNDRED DIFFERENT ANSWERS. HAVE A GREAT DAY. PRIOR
DISCUSSION FOLLOWS...
PRIOR DISCUSSION...
COMPLEX WINTER STORM STILL ON TRACK TO AFFECT OUR REGION TODAY
INTO TONIGHT WITH WIDESPREAD MODERATE TO HEAVY SNOW. LOW PRESSURE
CONTINUES TO ORGANIZE OFF THE VIRGINIA CAPES EARLY THIS MORNING
WITH IR SAT IMAGERY SHOWING RAPIDLY COOLING CLOUD TOPS AND OCCNL
LIGHTNING OFFSHORE. THIS ACTIVITY WILL CONTINUE TO BLOSSOM THIS
MORNING AS SYSTEM BECOMES INTERLOCKED WITH CLOSING H5 CENTER
DIGGING SOUTHEAST FROM THE OHIO VALLEY. LATEST MODEL GUIDANCE
GENERALLY ON BOARD SHOWING OCCLUSION OCCURRING OVER LONG ISLAND OR
JUST OFFSHORE IN THE NY BIGHT LATER THIS EVENING AS STRONG SURGE
OF ATLANTIC MOISTURE IS LIFTED NORTHWARD ACROSS NEW ENGLAND. BEST
FRONTOGENETICAL FORCING AND HEAVIEST PCPN SHOULD PULL NORTHEAST
ALONG THE COASTAL PLAIN TO OUR SOUTHEAST THIS
EVENING/OVERNIGHT...BUT PLENTY OF MOISTURE/ISENTROPIC LIFT ACROSS
OUR AREA AS WELL TO FOSTER A DECENT EARLY SEASON SNOWFALL EVENT.
THE DEVIL IS IN THE DETAILS HOWEVER AS PRIME SNOW GROWTH ZONE
QUITE HIGH (ABOVE H7) AND DEEP EASTERLY FLOW WILL FOSTER CUSTOMARY
OROGRAPHIC ENHANCEMENTS/DEGRADATIONS IN PCPN AMTS. DIAGNOSTICS
ALSO MAINTAIN THE IDEA THAT WARMING ALOFT WILL MAKE
NORTH/NORTHWESTERLY INROADS INTO MUCH OF VERMONT BY THIS
EVENING...SUCH THAT A GOOD PORTION OF THE PCPN WILL MIX WITH OR
CHANGE TO PL/FZRA AND OR PLAIN RAIN IN A FEW SPOTS AS BEST
WAA/FGEN WEAKEN/LIFT NORTH OVER TIME. USED GFS THERMAL PROFILES
ALONG WITH A LARGELY BLENDED QPF FIELD INCORPORATING A MIX OF HI-
RES/GLOBAL MODEL OUTPUT. FURTHER WEST BLENDED LOW TO MID LEVEL
THERMAL PROGS CONTINUE TO SUGGEST OUR NRN NY COUNTIES REMAIN
LARGELY COLD ENOUGH FOR MAINLY ALL SNOW. TEMPERATURES GENERALLY
STEADY IN THE UPPER 20S TO MID 30S TODAY/TONIGHT AS LOW LEVEL FLOW
TRENDS NORTH/NORTHEASTERLY.
&&
.SHORT TERM /11 PM THIS EVENING THROUGH THURSDAY/...
AS OF 430 AM EST TUESDAY...BY WEDNESDAY SFC OCCLUSION SHOULD BE
CENTERED SOMEWHERE NEAR LONG ISLAND WITH FORECAST AREA REMAINING
UNDER WARM AND MOIST THERMAL ADVECTION. PCPN CHARACTER SHOULD
INITIALLY BE LIGHTER DUE TO WEAKER DYNAMICAL LIFT AND AT LEAST
SOME DRIER AIR FILTERING IN ALOFT. INDEED...THERE WILL LIKELY BE
PERIOD TOMORROW MORNING/EARLY AFTERNOON WHEN ONLY VERY LIGHT
PCPN/DZ/FZDZ WILL BE FALLING AS PRIME SNOW GROWTH ZONE TRENDS
UNSATURATED. HOWEVER...LATEST GUIDANCE NOW SUGGESTING A SECONDARY
AND RATHER POTENT SURGE OF MOISTURE WILL PIVOT WNW BACK INTO
CENTRAL/NRN NEW ENGLAND/NRN NY BY LATER IN THE DAY/NIGHT WITH
ADDITIONAL MODERATE PCPN AMTS POSSIBLE. AGAIN...THERMAL PROFILES
EXCEPTIONALLY TRICKY FROM THE CHAMPLAIN VALLEY EAST WHERE
LIKELIHOOD OF MIXED PCPN SEEMS QUITE HIGH. FURTHER WEST MAINLY
SNOW AND GIVEN THIS IDEA WE'VE UPGRADED THE WINTER STORM WATCH FOR
THE SLV TO A WINTER WX ADVSY TO COVER THIS EXPECTED ACTIVITY.
DEPENDING ON HOW THIS PANS OUT...SEVERAL ADDITIONAL INCHES OF
SNOW WILL BE POSSIBLE IN THIS SECONDARY BURST...BUT WHO GETS THE
MOST IS STILL IN QUESTION. IN ALL LIKELIHOOD THE BIG WINNERS FROM
THE ENTIRE EVENT SHOULD BE THE ADIRONDACKS WHERE THE PERSISTENT
ENE UPSLOPE FLOW AND COLDER THERMAL PROGS SHOULD KEEP THINGS ALL
SNOW. BY WEDNESDAY NIGHT I WOULDN'T BE ALL SURPRISED THAT SOME
FAVORED EASTERN SLOPES IN THE HIGH PEAKS MAY NEED A YARDSTICK TO
MEASURE THE NEW SNOW AMOUNTS. TIME WILL TELL. TEMPERATURES REMAIN
QUITE UNIFORM...GENERALLY 25 TO 35 THROUGH THE 24 HOUR PERIOD.
BY THURSDAY STACKED UPPER LOW SLOWLY LIFTS NORTHWARD ACROSS THE
REGION. WARM THERMAL ADVECTIVE PROCESSES SHOULD HAVE SHUT DOWN BY
THIS POINT SO GENERALLY LOOKING AT CONTINUED LIGHT SNOWS/SHSN
THROUGH THE DAY...POSSIBLY MIXING WITH SOME LIGHT RAIN AT TIMES IN
WARMEST VALLEY LOCALES DURING EARLY TO MID AFTERNOON. SOME LIGHT
ADDITIONAL ACCUMULATIONS CERTAINLY POSSIBLE...ESP ACROSS THE HIGHER
TERRAIN. TEMPERATURES REMAIN STEADY IN THE 30S.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
AS OF 430 AM EST TUESDAY...VERY LITTLE CHANGE IN THE FORECAST
TRENDS FOR THE LONG TERM. CONTINUED THE THINKING OF A DRIER
WEEKEND WITH SNOW CHANCES GRADUALLY TAPERING OFF AS THE UPPER
LEVEL TROUGH AND WHATS LEFT OF THE STACKED COASTAL LOW CONTINUE TO
DRIFT EVER SO SLOWLY TO THE NORTHEAST. THE LOW WILL BE NEARLY
STATIONARY INTO SATURDAY AND GUIDANCE CONTINUES TO SHOW QUITE A
BIT OF LOW TO MID LEVEL MOISTURE BEING TRAPPED WITH THE SYSTEM.
WITH WINDS ALOFT TURNING NORTH AS THE SYSTEM MOVES JUST SLIGHT TO
THE EAST ON SATURDAY THERE WILL CONTINUE TO BE A CHANCE OF LIGHT
TO SCATTERED SNOWFALL ACROSS MUCH OF THE AREA WITH LOCALLY HIGHER
TOTALS IN THE HIGHER ELEVATIONS ABOVE 1500 FEET. THE FORCINGMECHANISM
THAT WILL FINALLY PUSH THE LOW PRESSURE SYSTEM OUT OF THE REGION
WILL BE A BROAD RIDGE OF HIGH PRESSURE THAT WILL BUILD CENTRAL
CONUS AND BEGIN IMPACTING THE REGION BY SUNDAY EVENING. MONDAY AND
TUESDAY OF NEXT WEEK ARE SHAPING UP TO BE NEAR NORMAL SEASONAL
TEMPERATURES WITH MARGINAL CHANCES OF SHOWERS.
&&
.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
THROUGH 12Z WEDNESDAY...CURRENT COMPOSITE RADAR SHOWS THE PRECIP
SHIELD SLOWLY MOVING NORTH ACROSS NEW YORK AND NEW ENGLAND. EXPECT
MVFR CONDITIONS TO BEGIN DETERIORATING INTO IFR AND LIFR
VISIBILITIES AS THE PRECIP BEGINS TO FALL AT THE TERMINALS. THE
SYSTEM IS ON TRACK TO BEGIN LIGHT TO MODERATE SNOW AT KRUT BY 14Z
AND 2-3 HOURS LATER AT THE NORTHERN TAF SITES. AS THE SNOW MOVES
IN EXPECT THE CEILINGS TO DROP TO 800-1000 FEET OR SO WITH
VISIBILITIES BETWEEN 1/2 TO 2 MILES. THE WINDS HAVE ALREADY BEGUN
TO SHIFT AROUND FROM THE SOUTH TO THE NORTH AND EXPECT LIGHT TO
MODERATE WINDS FOR MOST OF TODAY STRENGTHENING OVERNIGHT. SHORT
TERM GUIDANCE IS SHOWING SOME TRANSITION MAINLY AT THE EASTERN
TERMINALS TO A RAIN SNOW MIX AS THERE WILL BE A THIN WARM LAYER
ALOFT THAT WILL ALLOW FOR SOME MELTING. THE TIMING OF THAT WILL BE
IN THE 20-21Z TIME FRAME. EXPECT SOME LLWS TO OCCUR AT KMPV AS
WINDS AT 2000FT WILL BE BLOWING APPROX 40KTS WITH LIGHT AND
VARIABLE WINDS AT THE SURFACE. OVERALL...STILL EXPECT TO SEE
SIGNIFICANT IMPACTS TO AVIATION GROUND OPERATIONS BY THIS
AFTERNOON DUE TO SNOW AND MIXED PRECIPITATION...EXTENDING THRU
TUESDAY NIGHT.
OUTLOOK 12Z WEDNESDAY THROUGH SATURDAY...
12Z WEDNESDAY THROUGH 00Z FRIDAY...VARYING CONDITIONS FROM MVFR
TO VLIFR EXPECTED IFR IN SNOW AND MIXED PRECIPITATION ASSOCIATED
WITH A STRONG...SLOW MOVING COASTAL LOW PASSING TO OUR EAST.
EASTERLY LLWS LIKELY TUESDAY NIGHT INTO WEDNESDAY. SIGNIFICANT
IMPACT TO AVIATION GROUND OPS TUESDAY NIGHT INTO WEDNESDAY DUE TO
ACCUMULATION SNOW/SLEET AND POSSIBLE ICING.
00Z FRIDAY - 00Z SATURDAY...LOW PRESSURE PULLS NORTHEAST OF THE
REGION WITH PRECIPITATION ENDING...BUT MVFR CIGS LIKELY TO REMAIN.
00Z SATURDAY - 00Z SUNDAY...LINGERING MVFR TRENDING TO VFR AS HIGH
PRESSURE BUILDS ACROSS THE REGION.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...WINTER STORM WARNING UNTIL 5 PM EST WEDNESDAY FOR VTZ001>012-
016>019.
NY...WINTER STORM WARNING UNTIL 5 PM EST WEDNESDAY FOR NYZ028>031-
034-035.
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 5 PM EST
WEDNESDAY FOR NYZ026-027-087.
&&
SYNOPSIS...JMG
NEAR TERM...JMG/WGH
SHORT TERM...JMG
LONG TERM...DEAL
AVIATION...BANACOS/DEALHazardous weather outlook, Dec 9, 3:39 AM EST, 7 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
339 AM EST TUE DEC 9 2014
NYZ028>031-034-035-VTZ001>012-016>019-100845-
EASTERN CLINTON-SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-
WESTERN CLINTON-WESTERN ESSEX-EASTERN ESSEX-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
339 AM EST TUE DEC 9 2014
...WINTER STORM WARNING IN EFFECT FROM 11 AM THIS MORNING TO 5 PM
EST WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
HOWEVER...SPOTTERS ARE ENCOURAGED TO SUBMIT SNOWFALL REPORTS TO
THE NATIONAL WEATHER SERVICE IN BURLINGTON VERMONT.
NYZ026-027-087-100845-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-SOUTHWESTERN ST. LAWRENCE-
339 AM EST TUE DEC 9 2014
...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 5 PM
EST WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
HOWEVER...SPOTTERS ARE ENCOURAGED TO SUBMIT SNOWFALL REPORTS TO
THE NATIONAL WEATHER SERVICE IN BURLINGTON VERMONT.
JMG
Winter Storm, Windsor
- When
- December 9, 11:00 AM EST to December 10, 9:00 PM EST
- Where
- Windsor forecast zone
- Property damage
- $250,000
- Reported by
- COOP Observer
Heavy, wet snowfall totals across Windsor county ranged from 6 to 18 inches. Some specific snow totals included; 17 inches in North Pomfret, 14 inches in Ludlow, 11 inches in Rochester, 10 inches in Hartland, 9 inches in Woodstock, 8 inches in North Hartland and 7 inches in Bethel.
The heavy, wet nature of the snow resulted in widespread power outages and vehicle accidents.
Winter Storm, Eastern Rutland
- When
- December 9, 12:00 PM EST to December 10, 10:00 PM EST
- Where
- Eastern Rutland forecast zone
- Property damage
- $200,000
- Reported by
- COOP Observer
- Coordinates
- 43.580, -73.037 (the zone’s center; the record gives no point)
Heavy, wet snowfall totals across Rutland county ranged from 10 to 20 inches. Some specific snowfall totals included; 19 inches in Killington, 14 inches in Danby and Castleton, 13 inches in Pawlet, 12 inches in sudbury, 11 inches in Rutland and Pittsford.
The heavy, wet nature of the snow resulted in widespread power outages and vehicle accidents.
Winter Storm, Western Rutland
- When
- December 9, 12:00 PM EST to December 10, 10:00 PM EST
- Where
- Western Rutland forecast zone
- Property damage
- $100,000
- Reported by
- COOP Observer
- Coordinates
- 43.580, -73.037 (the zone’s center; the record gives no point)
Heavy, wet snowfall totals across Rutland county ranged from 10 to 20 inches. Some specific snowfall totals included; 19 inches in Killington, 14 inches in Danby and Castleton, 13 inches in Pawlet, 12 inches in sudbury, 11 inches in Rutland and Pittsford.
The heavy, wet nature of the snow resulted in widespread power outages and vehicle accidents.
Winter Storm, Caledonia
- When
- December 9, 2:00 PM EST to December 11, 2:00 AM EST
- Where
- Caledonia forecast zone
- Property damage
- $75,000
- Reported by
- COOP Observer
- Coordinates
- 44.465, -72.102 (the zone’s center; the record gives no point)
Heavy, wet snowfall totals across Calendonia county ranged from 4 to 14 inches. some specific snowfall totals included; 14 inches in Hardwick, 11 inches in Walden, 9 inches in Sheffield and 5 inches in Wheelock. The heavy, wet nature of the snow resulted in numerous power outages.
Winter Storm, Eastern Addison
- When
- December 9, 2:00 PM EST to December 11, 12:00 AM EST
- Where
- Eastern Addison forecast zone
- Property damage
- $125,000
- Reported by
- COOP Observer
- Coordinates
- 44.031, -73.141 (the zone’s center; the record gives no point)
Heavy, wet snowfall totals across Addison county ranged from 10 to 20 inches. Some specific snowfall totals included; 20 inches in Orwell, 19 inches in Bristol, 17 inches in Cornwall, 16 inches in East Middlebury and Vergennes, 14 inches in Bridport and Vergennes.
The heavy, wet nature of the snow resulted in numerous power outages and vehicle accidents.
Winter Storm, Western Addison
- When
- December 9, 2:00 PM EST to December 11, 12:00 AM EST
- Where
- Western Addison forecast zone
- Property damage
- $100,000
- Reported by
- COOP Observer
- Coordinates
- 44.031, -73.141 (the zone’s center; the record gives no point)
Heavy, wet snowfall totals across Addison county ranged from 10 to 20 inches. Some specific snowfall totals included; 20 inches in Orwell, 19 inches in Bristol, 17 inches in Cornwall, 16 inches in East Middlebury and Vergennes, 14 inches in Bridport and Vergennes.
The heavy, wet nature of the snow resulted in numerous power outages and vehicle accidents.
Winter Storm, Orange
- When
- December 9, 2:00 PM EST to December 11, 12:00 AM EST
- Where
- Orange forecast zone
- Property damage
- $125,000
- Reported by
- COOP Observer
- Coordinates
- 44.006, -72.377 (the zone’s center; the record gives no point)
Heavy, wet snowfall totals across Orange county ranged from 4 to 18 inches. Some specific snow totals included; 18 inches in Braintree, 15 inches in Williamstown, 9 inches in Randolph Center, 6 inches in Brookfield.
The heavy, wet nature of the snow resulted in widespread power outages and vehicle accidents.
Winter Storm, Washington
- When
- December 9, 2:00 PM EST to December 11, 1:00 AM EST
- Where
- Washington forecast zone
- Property damage
- $250,000
- Reported by
- COOP Observer
- Coordinates
- 44.273, -72.615 (the zone’s center; the record gives no point)
Heavy, wet snowfall totals across Washington county ranged from 6 to 24 inches. Some specific snow totals included; 23 inches in Warren, 18 inches in Waitsfield and Moretown, 12 inches in Northfield. Barre and Waterbury, 10 inches in Berlin, 9 inches in Worcester with 8 niches in Plainfield and 7 inches in Cabot.
The heavy, wet nature of the snow resulted in widespread power outages and vehicle accidents.
Winter Storm, Eastern Chittenden
- When
- December 9, 3:00 PM EST to December 11, 12:00 AM EST
- Where
- Eastern Chittenden forecast zone
- Property damage
- $150,000
- Reported by
- COOP Observer
- Coordinates
- 44.461, -73.081 (the zone’s center; the record gives no point)
Heavy, wet snowfall totals across Chittenden county ranged from 8 to 18 inches. Some specific snowfall totals included; 18 inches in Underhill, 12 inches in Williston, 11 inches in Winooski, 10 inches in Milton, South Burlington and Jericho and 9 inches in Richmond, Westford and Essex Center.
The heavy, wet nature of the snow resulted in numerous power outages and vehicle accidents.
Winter Storm, Western Chittenden
- When
- December 9, 3:00 PM EST to December 11, 12:00 AM EST
- Where
- Western Chittenden forecast zone
- Property damage
- $75,000
- Reported by
- COOP Observer
- Coordinates
- 44.461, -73.081 (the zone’s center; the record gives no point)
Heavy, wet snowfall totals across Chittenden county ranged from 8 to 18 inches. Some specific snowfall totals included; 18 inches in Underhill, 12 inches in Williston, 11 inches in Winooski, 10 inches in Milton, South Burlington and Jericho and 9 inches in Richmond, Westford and Essex Center.
The heavy, wet nature of the snow resulted in numerous power outages and vehicle accidents.
Winter Storm, Eastern Franklin
- When
- December 9, 3:00 PM EST to December 11, 12:00 AM EST
- Where
- Eastern Franklin forecast zone
- Property damage
- $25,000
- Reported by
- COOP Observer
- Coordinates
- 44.858, -72.912 (the zone’s center; the record gives no point)
Heavy, wet snowfall totals across Franklin county ranged from 4 to 9 inches. Some specific snowfall totals included; 9 inches in St. Albans and 6 inches in Swanton.
The heavy, wet nature of the snow resulted in scattered power outages and vehicle accidents.
Winter Storm, Western Franklin
- When
- December 9, 3:00 PM EST to December 11, 12:00 AM EST
- Where
- Western Franklin forecast zone
- Property damage
- $25,000
- Reported by
- COOP Observer
- Coordinates
- 44.858, -72.912 (the zone’s center; the record gives no point)
Heavy, wet snowfall totals across Franklin county ranged from 4 to 9 inches. Some specific snowfall totals included; 9 inches in St. Albans and 6 inches in Swanton.
The heavy, wet nature of the snow resulted in scattered power outages and vehicle accidents.
Winter Storm, Lamoille
- When
- December 9, 3:00 PM EST to December 11, 1:00 AM EST
- Where
- Lamoille forecast zone
- Property damage
- $150,000
- Reported by
- COOP Observer
- Coordinates
- 44.606, -72.641 (the zone’s center; the record gives no point)
Heavy, wet snowfall totals across Lamoille county ranged from 6 to 18 inches. Some specific snow totals included; 17 inches in Eden, 13 inches in Jeffersonville, 11 inches in Cambridge and Morrisville, 10 inches in Stowe and 8 inches in Hyde Park.
|The heavy, wet nature of the snow resulted in widespread power outages and vehicle accidents.
Winter Storm, Grand Isle
- When
- December 9, 4:00 PM EST to December 10, 11:00 PM EST
- Where
- Grand Isle forecast zone
- Property damage
- $25,000
- Reported by
- COOP Observer
- Coordinates
- 44.797, -73.295 (the zone’s center; the record gives no point)
Heavy, wet snowfall totals across Grand Isle county ranged from 4 to 8 inches. The heavy, wet nature of the snow resulted in isolated to scattered power outages and vehicle accidents.
Winter Storm, Orleans
- When
- December 9, 4:00 PM EST to December 11, 2:00 AM EST
- Where
- Orleans forecast zone
- Property damage
- $150,000
- Reported by
- COOP Observer
- Coordinates
- 44.829, -72.244 (the zone’s center; the record gives no point)
Heavy, wet snowfall totals across Orleans county ranged from 6 to 18 inches. Some specific snow totals included; 17 inches in Derby Center, 15 inches in Greensboro, 12 inches in barton, 11 inches in Westfield, 10 inches in Lowell and 7 inches in Holland.
The heavy, wet nature of the snow resulted in widespread power outages and vehicle accidents.
Winter Weather, Essex
- When
- December 9, 4:00 PM EST to December 11, 2:00 AM EST
- Where
- Essex forecast zone
- Property damage
- $20,000
- Reported by
- COOP Observer
- Coordinates
- 44.728, -71.736 (the zone’s center; the record gives no point)
A wet mixed rain and snow accumulated 2 to 6 inches across Essex county with 6 inches in Averill and 2 inches in Island Pond and Lunenburg.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in New York, December 9 to 11, 2014$180,000 · 9 events
- Debris Flow and Flooding in Massachusetts, December 9 to 10, 2014$125,000 · 50 kt wind · 16 events
- Flooding and Strong Wind in New York, December 9, 2014$50,000 · 11 events
- Coastal Flood and Strong Wind in New Jersey, December 9, 2014$20,000 · 13 events
- Winter Storm and Winter Weather in New York, December 9 to 11, 201427 events
- Flood and Strong Wind in Connecticut, December 9, 2014$30,000 · 4 events
- Drought in Texas, December 9 to 31, 2014$20,000 · 4 events
- Winter Weather in Pennsylvania, December 9, 20148 events
- Winter Storm in New York, December 9 to 11, 20147 events
- Winter Storm and Heavy Snow in Maine, December 9 to 11, 20146 events
- Winter Weather in New Jersey, December 9, 20144 events
- Coastal Flood and Strong Wind in Delaware, December 9, 2014$10,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 546341, 546334, 546335, 546214, 546216, 546217, 546338, 546340, 546330, 546331, 546332, 546333, 546337, 546336, 546339, 546342.